Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 25, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 1, 2005, 2:02 PM PDT for San Diego County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2005, 2:02 PM PDT (21:02 UTC)
- Expired
- Aug 1, 2005, 2:29 PM PDT
- In force
- 27 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 70 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1646 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 012103 SVRSGX CAC073-012200- /O.NEW.KSGX.SV.W.0025.050801T2102Z-050801T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 202 PM PDT MON AUG 1 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 300 PM PDT * AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES NORTHWEST OF AGUA CALIENTE SPRINGS...OR ABOUT 30 MILES NORTHEAST OF LAKESIDE. THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL SAN DIEGO COUNTY AT 220 PM PDT THIS STORM ALSO HAS VERY HEAVY RAIN ASSOCIATED WITH IT...WITH LOCAL FLOODING LIKELY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3321 11613 3315 11659 3292 11660 3291 11614 $$ ECC
2 follow-up statements
000 WWUS56 KSGX 012123 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 223 PM PDT MON AUG 1 2005 CAC073-012200- /O.CON.KSGX.SV.W.0025.000000T0000Z-050801T2200Z/ SAN DIEGO CA- 223 PM PDT MON AUG 1 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM PDT FOR EAST CENTRAL SAN DIEGO COUNTY... AT 216 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES EAST OF JULIAN...OR ABOUT 31 MILES NORTHEAST OF LAKESIDE. THIS STORM WAS WAS NEARLY STATIONARY. LAT...LON 3321 11613 3315 11659 3292 11660 3291 11614 $$ ECC
000 WWUS56 KSGX 012129 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT MON AUG 1 2005 CAC073-012138- /O.CAN.KSGX.SV.W.0025.000000T0000Z-050801T2200Z/ SAN DIEGO CA- 230 PM PDT MON AUG 1 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN DIEGO COUNTY IS CANCELLED... THIS STORM HAS WEAKENED IN INTENSITY AND IS NO LONGER CONSIDERED SEVERE. LAT...LON 3321 11613 3315 11659 3292 11660 3291 11614 $$ ECC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:00 PM PDT, 2 minutes earlier.
Area forecast discussion, Aug 1, 2:00 PM PDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PDT MON AUG 1 2005 .SYNOPSIS...HIGH PRESSURE ALOFT WILL WEAKEN SLIGHTLY THROUGH TUESDAY AS A WEAK TROUGH MOVES EAST TO THE NORTH. SUBTROPICAL MOISTURE WILL CONTINUE OVER THE AREA FOR THE NEXT SEVERAL DAYS WITH THUNDERSTORMS IN THE MOUNTAINS AND DESERTS MAINLY IN THE AFTERNOON. THE MARINE LAYER WILL BE ABOUT THE SAME BUT SLIGHTLY DEEPER THROUGH WEDNESDAY MORNING. HIGH TEMPERATURES WILL BE SLIGHTLY LOWER THROUGH TUESDAY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... STRONG TSTORMS WITH HEAVY RAIN DEVELOPING EARLY THIS AFTERNOON OVER THE MOUNTAINS WITH THE STRONGEST NEAR THE MEXICO BORDER OVER CAMPO. WEAK TROUGH MOVING THROUGH TO THE NORTH WILL GIVE A SLIGHT BUMP UP TO THE MARINE LAYER THROUGH TUESDAY WITH LITTLE CHANGE WEDNESDAY. LOW CLOUDS MAY GET INTO THE FAR WEST PART OF THE INLAND EMPIRE TUESDAY MORNING AND POSSIBLY WEDNESDAY MORNING. SUBTROPICAL MOISTURE REMAINS OVER SOUTHERN CALIFORNIA BUT SLIGHTLY LOWER. GFS PRECIPITABLE WATER VALUES FORECAST TO DROP TUE WITH NOT MUCH CHANGE WED...THEN COME BACK UP TO NEAR CURRENT VALUES THU. STILL AN EAST FLOW FROM 9000 TO ABOUT 15000 FEET FROM NKX RAOB THIS MORNING. WEST FLOW TAKES OVER AT 25000 FEET. EXPECT THE WEST FLOW TO DROP TO LOWER LEVELS TONIGHT AND TUE WITH LESS MOISTURE OVER THE AREA THROUGH WED. HIGH PRESSURE ALOFT REPOSITIONS AND BRINGS MORE SOUTHEAST FLOW OF MOISTURE INTO THE AREA LATE WED AND BEYOND WITH SOME MINOR FLUCTUATIONS. TSTORMS EXPECTED TO CONTINUE FOR THE NEXT SEVERAL DAYS OVER THE MOUNTAINS AND DESERTS MAINLY AFTERNOON WITH A BIT LESS COVERAGE TUE AND POSSIBLY INTO WED. NO SIGNIFICANT WINDS EXCEPT NEAR THUNDERSTORMS. && .AVIATION...ACARS SOUNDINGS LATE THIS MORNING FROM SAN AND LGB INDICATE THE MARINE LAYER REMAINS AROUND 1500 FEET DEEP AND IS EXPECTED TO SHOW LITTLE CHANGE IN DEPTH THROUGH TUESDAY MORNING. STRATUS OVER THE COASTAL WATERS WITH BASES AROUND 1000 FEET MSL AND TOPS AROUND 1500 FEET MSL SHOULD BEGIN TO PUSH BACK ONSHORE DURING THE EVENING WITH COASTAL AIRPORTS GOING TO MVFR TO IFR WITH CEILINGS BY MIDNIGHT. THE STRATUS SHOULD PUSH INLAND ACROSS WESTERN ORANGE COUNTY AND WESTERN SAN DIEGO COUNTY...SIMILAR TO EARLY THIS MORNING...BETWEEN MIDNIGHT AND SUNRISE THEN PULL BACK TO THE COASTLINE BY MID MORNING ON TUESDAY. ABOVE THE MARINE LAYER AND INLAND...AIR MASS REMAINS UNSTABLE AND SOMEWHAT MOIST. SCATTERED THUNDERSTORMS OVER THE MOUNTAINS THIS AFTERNOON SHOULD DISSIPATE BY SUNSET BUT ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS...AGAIN...BY 18Z TUESDAY. BASES OF THE THUNDERSTORMS SHOULD BE AROUND 8000 FEET MST WITH SOME THUNDERSTORM TOPS ABOVE 40000 FEET AT TIMES. THUNDERSTORMS MAY DRIFT ACROSS THE BARET FOUR ARRIVAL AND BORDER FOUR DEPARTURE ROUTES FOR SAN THAT ARE NEAR AND ACROSS THE MOUNTAINS FROM TIME TO TIME. AREAS AWAY FROM THE THUNDERSTORMS SHOULD REMAIN VFR WITH MOSTLY CLEAR OR SCATTERED CUMULUS ABOVE 9000 FEET MSL. SOME MVFR VISIBILITY RESTRICTIONS FROM HAZE IS EXPECTED DURING THE EARLY MORNING HOURS ESPECIALLY IN THE VALLEYS. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS UNTIL 7 PM TODAY...SEE LAXFFASGX. HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX. PUBLIC...WHITLOW AVIATION...HORTON
Hazardous weather outlook, Aug 1, 4:00 AM PDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT MON AUG 1 2005 CAZ055-056-058-012300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- 400 AM PDT MON AUG 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE SIGNIFICANT. SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FROM 1000 AM UNTIL 700 PM TODAY. SEE LAXFFASGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY. FOR TUESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. FOR WEDNESDAY THROUGH SUNDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM TODAY. CAZ060-061-062-012300- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PDT MON AUG 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTSIN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FROM 1000 AM UNTIL 700 PM TODAY. SEE LAXFFASGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY. FOR TUESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. FOR WEDNESDAY THROUGH SUNDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM TODAY. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. MARTIN NNNN
In the hours before
Local storm report, Aug 1, 1:25 PM PDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
125 PM PDT MON AUG 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM FLASH FLOOD 2 E CAMPO 32.61N 116.43W
08/01/2005 SAN DIEGO CA COUNTY OFFICIAL
RAND ALLEN REPORTS ABOUT 0.90 OF AND INCH IN 15 MINUTES
FROM ONE OF HIS GUAGES. ALSO ROADS CREWS ON S-94 IN THE
AREA REPORT SAND WASHING ACROSS THE ROAD
&&
SWASONLocal storm report, Aug 1, 1:30 PM PDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT MON AUG 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLASH FLOOD 1 E CAMPO 32.61N 116.45W
08/01/2005 SAN DIEGO CA TRAINED SPOTTER
1.63 INCHES OF RAIN IN 40 MINUTES NEAR LAKE MORENA
&&
SWASONThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:33 AM PDT | Flash Flood Warning | SGX | Riverside | 117 min |
| Aug 1, 11:40 AM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 1, 11:59 AM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Aug 1, 1:02 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 71 min |
| Aug 1, 1:17 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 1, 3:32 PM PDT | Flash Flood Warning | SGX | San Diego | 58 min |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.